Jump to content
compsports

Which doctor got you started on psych meds?

Recommended Posts

Marta   
Marta

My GP......I remeber I was like a piece of trash in his office.....he told me the serotonine story, I believed him...it was good with other health issues so I was peaceful....I did not asked anything...I said it was a very "secure" drug! :angry:

 

I admit I was so desperate that maybe also if he told me about w/d (which he completely ignores)  I maybe (or maybe not) chose to take AD again...but at least I had been aware of w/d!!!!

Share this post


Link to post
Share on other sites
Mort81   
Mort81

My GP prescribed me them. At first they really helped by numbing out everything. Than side effects took over and the rest is history

Share this post


Link to post
Share on other sites
SquirrellyGirl   
SquirrellyGirl

My first Prozac script was written for me 19 years ago by a p-doc I saw on referral from my GP.  I had suicidal ideation after a bad relationship.  NEVER was it discussed as to how long I would be on.  And so I kept taking those pills for three years at which point I wasn't satisfied with how they were working and asked a new GP for Wellbutrin; after all, it was the latest AD being hawked on TV!  In 2002, I came down with walking pneumonia and couldn't sleep lying down for a month, so finally went to my doctor.  He told me that I was depressed, and I said, "Of course I'm depressed - I've been dead-sick for a month!"  He said, "No, you are a depressive person and you should see a psychiatrist."  So, off I dutifully went, and this p-doc prescribed Effexor.  I went up pretty high in dosage, saw a new p-doc who did therapy as well, and again, no one ever talked about how long I should be on this stuff.  I felt the therapy was a waste of time and quit, and so year after year, my GP continued my script, never questioning how long I should be on or how I was doing.  

 

For many years I have had trouble with non-existent sex drive, low attraction for my partner, difficulty in achieving orgasm, and generally suffering from anhedonia.  As I reflect back on my life before the meds, I did have a sex drive, I was orgasmic, and I did feel more joy in my life.  Last year, I realized I needed to get off of Effexor so that I could get on with enjoying life, but I did it the wrong way, tapering much too fast.  Because I was then taking serotonergic supplements, I didn't notice withdrawal right away, though I did start having problems with concentrating, reaching for words, articulation, and forgetfullness/memory.  I actually pursued diagnosis for ADD!  None of the doctors I saw put it together with the fact that I had stopped Effexor, and I simply didn't connect the dots.  About five months out, I started having severe anxiety, depression and insomnia.  Finally, eight months out, a new p-doc put me on Remeron because I couldn't sleep or eat.  Initially, it helped, but before I knew it I was on nearly the full dose and completely apathetic, demotivated, could care less about life.  My doctor then reinstated Effexor because it was a drug I had "done well on" in the past.  Within ONE HOUR of taking the first pill, my mood lifted and I was feeling remarkably better!  I still didn't make the connection with Effexor withdrawal!

 

It was only after I met someone who was 14 months out from a Lexapro fast taper that I finally realized what had been happening to me, that all the suffering I had been experiencing, worse than I had ever had before or during meds, was caused by Effexor withdrawal!  Now I am on two meds, not one, and in the process of doing a 10%/month taper of Remeron.  

 

I, like so many, feel the medical establishment failed me, first for never even broaching the topic of how long I should be medicated.  Had that GP not insisted that I was a depressed person, I would perhaps have never gone on the evil Effexor.  I hope to god that I am not irreparably harmed with regards to sexual side effects.  I wish I had been given the option of CBT back then rather than being put on meds!  All the therapy I had over the years did nothing to change problematic thought processes.  I wish I had access to effective counseling, but how is one to know?

 

I have very poor memory regarding my life and feel that all these years on psych meds are responsible for that.

Share this post


Link to post
Share on other sites
manymoretodays   
manymoretodays

Mine was an internal medicine doctor.  She started me with a tricyclic AD.  I remember I was in graduate school and couldn't speak for awhile because my mouth was so dry all the time.  I didn't really have a doctor at the time but had insurance.  Someone at work gave me her name and told me she was a good doctor.

 

I think I went to her office and just started to sob and she didn't know what else to do.  When I stayed on the stuff and went back in and told her how horrible I still felt and how dry my mouth was all the time she sent me to a shrink(psychiatrist).  He gave me Prozac and then Lithium(??? what the heck for I don't know......I did not ask, he did not tell........oh he told me it would help my depression and maybe I had cyclothymia).  Neither did really......I kept getting sicker.  I think I had PMS.......just a lot of moody hormonal variations.

Share this post


Link to post
Share on other sites
LexAnger   
LexAnger

My case is an outliner. My initial lexapro was give as sample by a neurologist for sleep. I didn't take it until 5 yrs later ( stupid me kept the sample for that long) when I had a severe tension headache while a friend of mine recommended for me to take a ssir. I had no clue what a ssir is as the sample has zero safety information or anything. I have been kicking myself all these yrs. FDA approved is what I over trusted and ruined my perfect life.

 

A lesson can only be learned for family, friends and others.

 

Never again trust any drug in this world!

Share this post


Link to post
Share on other sites
AwareButStruggling   
AwareButStruggling

An internist who prescribed a month's worth of benzodiazepines for "Chronic Gastritis" when I was 17. Ironically, the "Chronic Gastritis" resolved on its own within a few months, and my stomach was as good as new. Ironically, when I went for a followup, another doctor at the same clinic actually said that I should not be on these medicines, while at the same time ready to give me another prescription. I chose to listen to her, so I just decided not to take it then. But then, I felt strange for about a month after the fact. In retrospect, I wish she told me to do a quick taper before stopping, but she never mentioned anything of the sort. If someone explained to me at that point that those meds should be tapered, I would have never taken them again. Looking back, I found myself in a tug of war between a pro psych-med doctor and an anti psych-med doctor, and this ambiguity set the stage for further confusion about psych meds throughout the rest of my life.

 

It was interesting that the doctor's argument was for me to find more friends, etc instead of taking benzodiazepine (a valid point). But what I wish I'd told her was that most of my friends (who were very good students) were just discovering cigarettes and alcohol, and I didn't want to be a part of that scene due to my father's own issues with anger and abusive outbursts most likely worsened by his alcohol use and cigarette smoking. 

Share this post


Link to post
Share on other sites
bhasski   
bhasski

Trusted known family known doctor.

Diganosed me bipolar 2 ... no nutritional check ... no last 4-5 months stress period..

"

Bipolar 2, thats who you are and its not to be ashamed of - its like many illnesses say diabetes.. Many scholars had it... Newton was .. some names.

Pills.. Olanzapine and cloanzepam and sth else. You will gain weight, some abnormal type..

But what is better - some weight gain or feeling good?

Calm down and stay on course."

 

Then change and chain of shrinks.

Share this post


Link to post
Share on other sites
keepinghope   
keepinghope

A GP I'd never seen before, or since, at the practice I'd signed up to at university. I'd been in his office all of 1 minute, filled in the 'depression tick box form' (can't remember what it's called) and got handed a prescription for prozac. No warnings about the drug or anything, just 'here, take this.' 

Share this post


Link to post
Share on other sites
YetAnotherAtom   
YetAnotherAtom

My OB/GYN in 92 for post partum depression???? Told me I'd need to take it all my life. Like a dumb ass I believed him at time. :(

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.